Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 366, NWS North Platte, NE

August 5, 2009Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2009, 6:42 AM CDT for Thomas County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 6:42 AM CDT (11:42 UTC)
Expired
Aug 5, 2009, 7:15 AM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Thomas County, NE

The radar

The North Platte radar (KLNX), 10 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 051142
SVRLBF
NEC171-051215-
/O.NEW.KLBF.SV.W.0366.090805T1142Z-090805T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 AM CDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF THEDFORD...

* UNTIL 715 AM CDT

* AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF THEDFORD...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THEDFORD BY 650 AM CDT...
  6 MILES NORTHEAST OF HIGHWAY 83 CROSSING THE DISMAL RIVER BY 705 AM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4176 10027 4175 10083 4207 10084 4208 10032
TIME...MOT...LOC 1142Z 306DEG 31KT 4197 10068

$$

POWER
1 follow-up statement
000 
WWUS53 KLBF 051151
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 AM CDT WED AUG 5 2009

NEC171-051215-
/O.CON.KLBF.SV.W.0366.000000T0000Z-090805T1215Z/
THOMAS NE-
651 AM CDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR THOMAS COUNTY...

AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR THEDFORD...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF HIGHWAY 83 CROSSING THE DISMAL RIVER AND 7
  MILES SOUTHWEST OF HIGHWAY 2 MILE MARKER 220 BY 705 AM CDT...

LAT...LON 4196 10083 4208 10032 4176 10027 4175 10083
TIME...MOT...LOC 1151Z 306DEG 31KT 4192 10059

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 3:46 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT WED AUG 5 2009

.DISCUSSION...
COMPLEX OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE AREA THIS
MORNING. SYSTEM SHOULD EXIT TO THE SOUTHEAST OF THE AREA BY MID
MORNING...WITH CLEARING SKIES IN IT/S WAKE. MOIST SOUTHEAST UPSLOPE
FLOW WILL CONTINUE TODAY...WITH AFTERNOON THUNDERSTORMS EXPECTED TO
REDEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN WYOMING THIS
AFTERNOON. STORM COVERAGE IS SOMEWHAT QUESTIONABLE...AS MODELS
REALLY NOT SHOWING ANY WELL DEFINED SHORTWAVES. NEVERTHELESS...ANY
STORMS WHICH MANAGE TO FORM WILL BE CAPABLE OF BECOMING
SUPERCELLS...AS THEY PROGRESS EAST INTO THE NEB PANHANDLE BY LATE
AFTERNOON...WHERE GOOD SHEAR AND A RATHER HIGH CAPE ENVIRONMENT WILL
RESIDE. DURING THE EVENING...STORMS MAY CONGEAL INTO AN MCS AS THEY
PROGRESS EAST INTO THE REST OF WESTERN AND CENTRAL NEBRASKA. SPC HAS
THIS SCENARIO COVERED WELL...AS THE ENTIRE LBF FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.

SIMILAR SCENARIO EXPECTED AGAIN ON THURSDAY...WITH THE BETTER CHANCE
OF ANY SEVERE WEATHER SHIFTING JUST A BIT NORTH /ALONG AND NORTH OF
INTERSTATE 80/ AS THE UPPER LEVEL RIDGE NOSES EAST INTO THE SOUTHERN
PLAINS...WHICH WILL SPREAD SOME WARMER AIR ALOFT /CAPPING INVERSION/
INTO THE SOUTHERN PORTIONS OF NEBRASKA.

FRIDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING EAST INTO
THE NORTHERN ROCKIES...WITH BROAD TROUGHING SOUTH OF THIS LOW ACROSS
THE WESTERN CONUS. OUR AREA WILL BE ON THE EASTERN SIDE OF THIS
TROUGH...WHICH GIVES A SOUTHWEST FLOW ALOFT. COULD BE A GOOD SET UP
FOR A ROUND OF THUNDERSTORMS...BUT A STRONG CAP /700 MB TEMPS OF 13
TO 16 CELSIUS/ IS EXPECTED. WILL MAINTAIN A SLIGHT CHANCE OF STORMS
DURING THE DAY FRIDAY...AND INCREASE THOSE INTO THE LOW CHANCE
CATEGORY ACROSS THE NORTHWEST HALF OF THE AREA FRIDAY NIGHT...AS
THIS AREA WILL BE CLOSER TO THE BETTER UPPER LEVEL SUPPORT.

SATURDAY AND SUNDAY ARE LOOKING QUITE WARM...BUT TEMPS SHOULD BE
HELD SOMEWHAT IN CHECK...AS AFOREMENTIONED UPPER LEVEL PROGRESSES
ACROSS THE NORTHERN PLAINS. THIS WILL DRAG A COLD FRONT INTO THE
AREA...WHICH IS EXPECTED TO STALL INVOF OF NEBRASKA. WILL COVER THE
WEEKEND WITH SOME SLIGHT POPS FOR CONVECTION...AS A MOIST AND
UNSTABLE ENVIRONMENT WILL BE FOUND INVOF THE STALLED FRONT.

MONDAY AND BEYOND...NO CHANGES MADE TO THE FORECAST...AS PREVIOUS
FORECAST HAS THE SITUATION HANDLED WELL. APPEARS UPPER LEVEL RIDGE
WILL TRY AND DEVELOP WEST ONCE AGAIN INTO THE SOUTHWEST CONUS. THIS
WILL PUT US BACK INTO THE ALL TOO FAMILIAR NORTHWEST FLOW PATTERN
ALOFT...AND LIKELY A RETURN TO SOUTHEAST MOVING THUNDERSTORM
COMPLEXES. IF PATTERN DOES INDEED DEVELOP AS MODELS INDICATE...THEN
THUNDERSTORM CHANCES WILL NEED TO BE ADDED.
&&

.AVIATION...
STRATUS MVFR EXPECTED IN WAKE OF MCS EARLY THIS MORNING WITH
CONDITIONS IMPROVING TO VFR BY MID MORNING. SOME CONVECTIVE CLOUDS
THIS AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED...BUT SHOULD
BE WELL INTO VFR RANGE. SIMILAR SCENARIO TO LAST 2 NIGHTS WITH TRW BE
GINNING IN EASTERN WYOMING AND MOVING EAST INTO THE PANHANDLE...AND
THEN ACROSS WESTERN NEBRASKA THROUGH LATE EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...POWER
Hazardous weather outlook, Aug 5, 5:02 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 AM CDT WED AUG 5 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-061015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
502 AM CDT WED AUG 5 2009 /402 AM MDT WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN IN THE LATE AFTERNOON OVER THE
NEBRASKA PANHANDLE THEN PUSH EAST OVER NIGHT INTO WESTERN AND
NORTH CENTRAL NEBRASKA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON THURSDAY AFTERNOON AND
EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH
NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF
INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT
WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING
WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

In the hours before

Local storm report, Aug 5, 6:35 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 AM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     HAIL             1 NW SENECA             42.05N 100.84W
08/05/2009  E1.00 INCH       HOOKER             NE   PUBLIC

            HEAVY RAIN WAS ALSO OCCURRING AT TIME OF THIS REPORT.

&&

SCARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:47 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Aug 4, 11:40 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan65 min
Aug 5, 12:44 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson46 min
Aug 5, 6:21 AM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas24 min
Aug 5, 7:17 AM CDTSevere Thunderstorm WarningLBFFrontier28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.